Chronic Therapy With ACE Inhibitors and Beta-blockers Important in Chemotherapy-Related Heart Failure

Linda Brookes, MSc

Disclosures

October 03, 2003

Editorial Collaboration

Medscape &

Two reports[1,2] from The University of Texas MD Anderson Cancer Center (MDACC), Houston, suggested that angiotensin-converting enzyme (ACE) inhibitors and beta-blockers should be given long term to cancer patients with chemotherapy-related heart failure. Withdrawal of these drugs could lead to worsening left ventricular (LV) function, profound symptoms, and even death. It had previously been assumed that patients who had chemotherapy-induced cardiomyopathy would not require indefinite cardiovascular therapy, although the risk of withdrawing ACE inhibitor or beta-blocker therapy in these patients was unknown. The MDACC group also found that successful maintenance treatment for heart failure can allow cancer patients to continue with drugs that may cause cardiomyopathy but are important for control of metastatic disease.

In one report, 8 cancer patients with normal left ventricular ejection fraction (LVEF) and no symptoms of heart failure prior to chemotherapy were treated after their mean LVEF fell to 25% and they developed symptomatic heart failure after chemotherapy.[1] Heart failure treatment consisted of optimal doses of an ACE inhibitor and a beta-blocker, as hemodynamically tolerated. LVEF improved significantly to a mean of 53%. Heart failure therapy was subsequently withdrawn, and within 8 weeks, all patients had a significant cardiovascular event. Two patients died (1 sudden cardiac death and 1 of sepsis), 2 required hospitalization for New York Heart Association class IV congestive heart failure (CHF), 1 had an acute myocardial infarction (MI), 1 had a cerebral vascular event, and 1 needed outpatient therapy for exacerbation of mild CHF.

Another 5 patients with normal LVEF who were being treated for metastatic breast cancer with the monoclonal antibody trastuzumab in combination with doxorubicin developed LV dysfunction (mean LVEF 23%) during treatment.[2] Trastuzumab carries an FDA warning for cardiomyopathy and historically was not administered to patients with LV dysfunction. Current recommendations are to discontinue trastuzumab in patients who develop LV dysfunction.

The 5 patients were treated with maximally tolerated doses of ACE inhibitor and beta-blocker; following this, all had improved LVEF (to mean 52%), and they became asymptomatic. They were able to continue their treatment with trastuzumab, which was never stopped or discontinued. They were maintained on their ACE inhibitor/beta-blocker treatment, and their cardiac status remained stable. The MDACC physicians stressed the importance of the patients' being able to continue with their cancer treatment uninterrupted. At the time of reporting, metastatic disease had been controlled in all patients.

References
  1. Giesler G, Lenihan D, Tong A, et al. Withdrawal of ACE inhibitors and beta-blockers in cancer patients with congestive heart failure leads to severe cardiovascular adverse events. J Card Fail. 2003;9(5 suppl):S77. Abstract 281.

  2. Lenihan D, Woods ML, Vooletich MT, et al. Herceptin (trastuzumab)-associated cardiomyopathy: Sequential stress and response to ACE inhibitors and carvedilol therapy. J Card Fail. 2003;9(5 suppl):S102. Abstract 383.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....